Co-Trimoxazole Induced Severe Cutaneous Adverse Reaction: A Challenging Diagnosis

  • M Sreehari Pharm D Intern, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India
  • M M Sana Pharm D Intern, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India
  • Cyril Tom Assistant Professor, Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Abstract

Introduction; Drug Reaction with Eosinophilia and systemic symptoms (DRESS) Syndrome is a life-threatening reaction with a mortality rate of 10-20%. Usual reaction period is 2 to 6 week after the first intake of drug. The present case is an example of late presentation of the symptoms which made the diagnosis difficult.


Clinical case: We describe a case of 51 year old male with known history of Acquired ImmunoDeficiency Syndrome (AIDS) and Tuberculosis (TB) presented with complaints of fever, generalised scaling, oedema, eosinophilia and elevated liver enzymes. The symptoms started 45 days back but was then misdiagnosed and treated as exfoliative dermatitis from a local hospital. The symptoms aggravated since 5 days and were admitted in our hospital. Drug reaction was least suspected as he has been taking the Antiretroviral (ART) and Anti-tubercular (ATT) drugs since 3 to 4 months. But later on culprit drug was identified to be Sulfamethoxazole-Trimethoprim and was soon discontinued. Significant improvement was seen with steroid, antihistamines and other topical agents.


Discussion: Timely recognition of DRESS Syndrome, prompt discontinuation of culprit drug and symptomatic management are imperative in a better prognosis. It must also be noted that the latency period can be as long as 105 days after the first intake of the drug, rather than the usual presentation period of 2-6 week.

Downloads

Download data is not yet available.

Author Biographies

M Sreehari, Pharm D Intern, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Pharm D Intern, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

M M Sana, Pharm D Intern, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Pharm D Intern, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Cyril Tom, Assistant Professor, Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

Assistant Professor, Department of Pharmacy Practice, Shree Devi College of Pharmacy, Mangaluru, Karnataka, India

References

(1) Wolfson AR, Zhou L, Li Y, Phadke NA, Chow OA, Blumenthal KG. Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome Identified in the Electronic Health Record Allergy Module. JACI. 2019; 7(2):633-640.
(2) Abhishek De, Rajagopalan M, Aarti Sarda A, Das S, Biswas P. Drug reaction with eosinophilia and systemic symptoms: An update and review of recent literature. IJD.2018; 63(1):30-40.
(3) Waseem D, Latief M, Sofi N, Dar I, Khan Q, Abbas F, Sofi P. Dress Syndrome: A review and update. Skin Dis Skin Care. 2016; 1:1.
(4)Arp J, Rieder MJ, Urquhart B, Freeman D, Tucker MJ, Krizova, et al. Hypersensitivity of HIV-1-infected cells to reactive sulfonamide metabolites correlated to the expression of the HIV-1 viral protein Tat. JPET. 2005; 314(3):1218–1225.
(5) Meyer C, Behm N, Brown E, Copeland NK, Sklar MJ. An Adverse Drug Reaction to Trimethoprim-Sulfamethoxazole Revealing Primary HIV: A Case Report and Literature Review. Case Reports in Infectious Disease. 2015; 2015:691010.
(6) Coopman SA, Stern RS. Cutaneous drug reactions in human immunodeficiency virus infection. Arch Dermatol. 1991; 127(5):714–717.
(7) Husain Z, Reddy BY, Schwartz RA. DRESS syndrome: Part II. Management and therapeutics. JAAD. 2013; 68(5):709.
8) Lee HY, Walsh S, Creamer D. Initial Presentation of DRESS: Often Misdiagnosed as Infections. Arch Dermatol. 2012; 148(9):1085-1087.
9) Um SJ, Lee SK, Kim YH, Kim KH, Son CH, Roh MS, et al. Clinical features of drug-induced hypersensitivity syndrome in 38 patients. JIACI.2010; 20(7):556–562.
10) Cacoub P, Musette P, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS Syndrome: A Literature Review. AMJ. 2011; 124(7):588-597
11) Choudhary S, McLeod M, Torchia D, Romanelli P.Drug Reaction with Eosinophilia and Systemic Symptoms (DRESS) Syndrome. JCAD. 2013; 6(6):31–37.
Statistics
0 Views | 0 Downloads
How to Cite
1.
Sreehari M, Sana MM, Tom C. Co-Trimoxazole Induced Severe Cutaneous Adverse Reaction: A Challenging Diagnosis. JDDT [Internet]. 15Oct.2020 [cited 21Oct.2020];10(5-s):191-4. Available from: http://jddtonline.info/index.php/jddt/article/view/4428